Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Raleigh, NC

November 12, 2018Chatham County, Lee County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Nov 12, 2018, 11:27 PM EST for Chatham County, Lee County, Wake County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2018, 11:27 PM EST (04:27 UTC)
Expired
Nov 13, 2018, 5:30 AM EST
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Chatham County, NC, Lee County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 203 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 736 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
736 m²/s²
0-3 km storm-relative helicity
1367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGUS52 KRAH 130427
FFWRAH
NCC037-105-183-131030-
/O.NEW.KRAH.FF.W.0074.181113T0427Z-181113T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1127 PM EST MON NOV 12 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Lee County in central North Carolina...
  Wake County in central North Carolina...
  Chatham County in central North Carolina...

* Until 530 AM EST Tuesday

* At 1125 PM EST, Doppler radar indicated heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Raleigh, Cary, Sanford, Pittsboro, Siler City, Wake Forest, 
  Garner, Fuquay-Varina, Zebulon, Goldston, and locations along 
  Crabtree Creek.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3598 7843 3583 7826 3571 7847 3552 7871
      3558 7891 3531 7918 3535 7927 3547 7936
      3552 7935 3552 7956 3584 7954 3585 7924
      3588 7925 3587 7883 3593 7880 3594 7873
      3601 7870 3603 7875 3607 7875 3607 7874

$$

77
1 follow-up statement
388 
WGUS72 KRAH 130744
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
244 AM EST TUE NOV 13 2018

NCC037-105-183-131030-
/O.CON.KRAH.FF.W.0074.000000T0000Z-181113T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee NC-Wake NC-Chatham NC-
244 AM EST TUE NOV 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EST FOR
LEE...WAKE AND CHATHAM COUNTIES...

At 238 AM EST, Doppler radar and automated rain gauges indicated 
that the prolong period of moderate to heavy rain has ended across 
the area. However, creeks and streams were still rising due to the 
excessive run off. Per automated river gages, Crabtree Creek is in 
flood across part of Raleigh. Additional creeks across the region 
are likely in flood as well including Swift Creek. Up to three 
inches of rain have already fallen. 

Some locations that will experience flooding include...
Raleigh, Cary, Sanford, Pittsboro, Siler City, Wake Forest, Garner,
Fuquay-Varina, Zebulon and Goldston.

Flooding along Crabtree Creek was occurring at Anderson Drive, 
Glenwood Avenue, and Old Wake Forest Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3598 7843 3583 7826 3571 7847 3552 7871
      3558 7891 3531 7918 3535 7927 3547 7936
      3552 7935 3552 7956 3584 7954 3585 7924
      3588 7925 3587 7883 3593 7880 3594 7873
      3601 7870 3603 7875 3607 7875 3607 7874

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 8:55 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 12, 8:55 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
855 PM EST Mon Nov 12 2018

.SYNOPSIS...
A strong low pressure system will move southwest to northeast
through the Southeast U.S. tonight through Tuesday, followed by
passage of a strong cold front Tuesday night. Cold high pressure
will return Wednesday. Another area of low pressure will approach
central NC from the southwest Thursday and Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 850 PM Monday...

...Minor flooding expected in the urban areas, along with small
streams and creeks in the Triad and Triangle areas through the
overnight...

Rainfall has been a widespread soaking today into this evening. Most
areas have now seen 1 to 2 inches as of 800 PM, with the heaviest
totals in the Piedmont. Greensboro reported 1.80 through 800 PM,
Raleigh 1.75, and Burlington 1.72. Stream gauges in the Greensboro
area have been rising especially around Buffalo Creek, Horsepin
Creek, and Ryan Creek were nearing flood stage. Urban and small
stream flooding is already occurring there. Same deal with Chapel
Hill with some streams reported near bankfull already. Rivers are
also now rising with the Haw River at Haw River and at Bynum
expected to reach minor flooding later tonight. These are areas
that typically flood in a flood plain and are near streams and creeks
in urban areas.

The flash flood guidance has been lowering and was now in the 1.5 to
2 inch range in 6 hours. Radar and satellite data indicate plenty of
rain to come, with several waves noted in the flow from Augusta GA
to Columbia SC to near Greensboro. These waves will continue aid in
the dynamic lift within the low to mid level SSW jet a top our
ongoing CAD event. We are lucky that the instability is NIL due to
the cool stable pool over all of our region, even in the SE Coastal
Plain. With the coastal front likely stalling very near the coast or
possibly just inland, the very heavy rain with convection is not
expected in our region, except for a possible brief elevated storm or two
around Fayetteville and Goldsboro may enhance hourly rates later
tonight.

Widespread flash flooding is not expected at this time due to the
stratiform rain event - up to 0.25 to 0.33 of an inch per hour in
the heavier frontal bands. With additional rains of 1 to locally 2
inches still to fall, there will still be lots of runoff, just not
as it would be in convective rains in excess of an inch or more per
hour. Models are also suggesting the rainfall will be heaviest
through 400 am in the NW before the banding of heavier rains shift
more east of the Triad into central and eastern parts of NC through
700 or 800 am.

With the CAD in place, lows will remain nearly steady in the upper 30s
and 40s in the Piedmont. Temperatures in the Coastal Plain should rise
into the 50s to near 60 as the coastal front nears. Temperatures
will fall again on Tuesday in the SE as the front gets pushes back
offshore as the low pressure passes by.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 330 PM Monday...

Anomalously high PWs will hold over our area early Tue, before being
shunted to the SE and S late Tue into Tue night. The southern
portion of the mid level trough will close off over NE TX while the
northern portion remains progressive over SE Canada. While the mid
level flow will veer slightly in response, we'll still keep a steady
stream of mid and high level moisture over the state. In the low
levels, both the low level jet and the surface low that forms along
the E NC front will both track quickly up the Mid Atlantic and
Northeast coast early Tue, allowing the front to ease eastward
during the day. The surface high attempting to build in from the W
will be initially hindered by the higher terrain, such that we'll be
left with abundant low level moisture and weak low level flow that
will serve to keep clouds locked in for much of the day. While
forcing for ascent won't be as strong or deep as today, the presence
of the upper jet from OH NE through the Maritimes will keep at least
weak upper divergence over our area, necessitating a continuation of
high pops Tue, trending down NW to SE Tue night as the front settles
just to our SE. Expect chilly highs from the lower 50s to lower 60s.
Lows from the mid 30s to lower 40s with partial clearing possible in
the far NW late. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 305 PM Monday...

Wednesday we will get a little break from the heavy precipitation as
a surface high pressure moves across the Ohio Valley and into the
mid-Atlantic states. Most of the area should remain dry, especially
north of US-64 but the GFS never does clear out precipitation across
the southern areas. That being said both the NAM and ECMWF do in
fact clear the state so will only carry slight chance across the
south. Cold air advection around the front of the high will bring
northerly flow and high temperatures only topping out in the mid
40s.

By Thursday morning both the GFS and the ECMWF bring the surface
high into northern New England and introduce precipitation across
central during the early morning hours. With the high not able to
filter enough cold air in from the north in time, temperatures in
the Triad and the VA border counties should stay slightly above
freezing and keep precipitation all liquid with the exception of a
few inconsequential sleet pellets. One thing to keep an eye on
however is that the NAM becomes a bit of an outlier by Thursday
morning in a key way as it is further south with the surface high
across the mid-Atlantic which keeps precipitation out of the area
till after 12z Thursday but as a consequence, filter colder air into
the Triad and NW Piedmont. Looking at forecast soundings, this would
present an opportunity for a couple hours of freezing rain in the
Triad. With antecedent temperatures well above freezing, it is
likely that even in this scenario, any ice accrual would be very
minimal but it is worth keeping an eye on over the next couple of
model cycles to see if it falls more in line with the GFS and the
ECMWF. For the forecast, have kept temperatures slightly above
freezing and all precipitation liquid at this time. Rain will
continue through the day on Thursday and into Thursday night before
clearing out before 12z on Friday. Rainfall amounts looks to be
slightly lower than the early week system and so have a storm total
QPF of between 1.5 and 2 inches at this time which should put us
somewhere between 4-5 inches for the week. Will need to keep an eye
on how much rain we get in our river basins to identify any
potential for river flooding later in the weekend as water works its
way downstream. Low temps should be in the mid 30s but if the
precipitation clears out quicker, the Triad could drop into the
lower 30s.

Clearing will commence on Friday with high pressure moving into the
area which will remain in place through the weekend. Highs in the
50s with lows in the mid 30s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 740 PM Monday...

24 Hour TAF Period: Poor/adverse aviation conditions are expected to
continue over central NC over the 24 hour TAF period, as a strong
storm system continues to moves SW to NE through the region tonight,
bringing a large shield of rain and associated IFR/LIFR conditions.
Low level wind shear will also be possible between 00Z-08Z tonight,
particularly at FAY/RWI where light winds at the surface will
strengthen to 35-45 kts from the SE at 1500-2000 ft AGL. Marginal
LLWS will be possible as far west as KRDU.

Continued poor aviation conditions will lingering into Tuesday
afternoon, with cigs possibly lifting to low end MVFR by late in the
TAF period with periods of drizzle and light rain still possible.

Outlook: High pressure is expected to build into the area late
Tuesday into Wednesday, with a brief period VFR conditions expected
on Wednesday. Another low pressure system is expected to move in
from the SSW and brings a return to IFR/LIFR conditions and high
rain chances Wed night, lasting through Thu night. VFR conditions
will follow on Fri/Sat as high pressure builds in from the SW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...BSD/Hartfield
Hazardous weather outlook, Nov 12, 11:23 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1123 PM EST Mon Nov 12 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140430-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1123 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Widespread rain along with periods of heavy rain will continue over
central North Carolina through tonight. Storm total rainfall amounts
by early Tuesday should range between 2 and 3 inches, with locally 4
inches in the eastern Piedmont. This rainfall will lead to plenty of
urban and small stream flooding, with the potential for isolated
flash flooding in urban areas around the Triangle and Greensboro. In
addition, some minor river flooding on the Haw, Neuse, and Tar Rivers
is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of widespread rain, possibly heavy, is expected
late Wednesday into Thursday. Another 1 to 2 inches of rain is
expected. This may lead to additional flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 12, 11:21 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1121 PM EST MON NOV 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      3 ENE GREENSBORO        36.10N 79.78W
11/12/2018                   GUILFORD           NC   911 CALL CENTER

            ROAD CLOSURE AT YANCEYVILLE ST AND E
            CORNWALLIS DR DUE TO FLOODING.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 7:11 PM ESTAreal Flood AdvisoryRAHGuilford6 hr
Nov 12, 8:37 PM ESTFlash Flood WarningRAHGuilford6 hr
Nov 12, 8:49 PM ESTFlash Flood WarningRAHDurham, Orange8 hr
Nov 12, 9:47 PM ESTRiver Flood WarningRAHAlamance37 hr
Nov 12, 9:47 PM ESTRiver Flood WarningRAHChatham45 hr
Nov 12, 9:54 PM ESTAreal Flood AdvisoryRAHWake9 hr
Nov 12, 10:07 PM ESTAreal Flood AdvisoryRAHAlamance, Durham, Orange, Person9 hr
Nov 12, 11:21 PM ESTAreal Flood AdvisoryRAHAnson, Chatham, Harnett, Hoke, Lee, Montgomery and 5 more3 hr
Nov 12, 11:59 PM ESTAreal Flood AdvisoryRAHFranklin, Granville, Halifax, Nash, Vance, Warren6 hr
Nov 13, 12:08 AM ESTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland3 hr
Nov 13, 12:15 AM ESTRiver Flood WarningRAHChatham, Lee4 days
Nov 13, 2:08 AM ESTSpecial Weather StatementRAHWayne52 min
Nov 13, 2:12 AM ESTAreal Flood AdvisoryRAHMoore, Randolph6 hr
Nov 13, 2:18 AM ESTAreal Flood AdvisoryRAHDavidson6 hr
Nov 13, 2:32 AM ESTSpecial Weather StatementRAHWayne28 min
Nov 13, 2:52 AM ESTRiver Flood WarningRAHJohnston41 hr
Nov 13, 3:31 AM ESTRiver Flood WarningRAHAnson, Stanly19 hr
Nov 13, 4:24 AM ESTRiver Flood WarningRAHHarnett30 hr
Nov 13, 4:35 AM ESTRiver Flood WarningRAHCumberland5 days
Nov 13, 4:39 AM ESTRiver Flood WarningRAHJohnston4 days
Nov 13, 4:48 AM ESTAreal Flood WarningRAHDurham6 hr
Nov 13, 6:34 AM ESTAreal Flood WarningRAHChatham, Wake6 hr
Nov 13, 7:54 AM ESTAreal Flood WarningRAHPerson6 hr
Nov 13, 8:57 AM ESTRiver Flood WarningRAHFranklin53 hr
Nov 13, 9:00 AM ESTRiver Flood WarningRAHWayne9 days
Nov 13, 9:02 AM ESTRiver Flood WarningRAHCumberland5 days

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.